Alert archive / Alabama / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 245, NWS Mobile, AL

December 24, 2005Clarke County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Dec 24, 2005, 2:36 PM CST for Clarke County, Alabama. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 24, 2005, 2:36 PM CST (20:36 UTC)
Expired
Dec 24, 2005, 3:00 PM CST
In force
24 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

County Clarke County, AL

The radar

The Mobile radar (KMOB), 133 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 24, 2:45 PM CSTHAIL 1.752 E Coffeeville, ALHAIL COVERED THE GROUND ALONG US HWY 84. IT LOOKED LIKE SNOW.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.6 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2005-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2005-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 120 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
730 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
120 m²/s²
0-3 km storm-relative helicity
104 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 242037
SVRMOB
ALC025-242100-
/O.NEW.KMOB.SV.W.0245.051224T2036Z-051224T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
236 PM CST SAT DEC 24 2005

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CLARKE COUNTY IN SOUTHWEST ALABAMA

* UNTIL 300 PM CST

* AT 232 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS   
  STORM WAS LOCATED NEAR WEST BEND AND COFFEEVILLE...OR ABOUT 20     
  MILES WEST OF GROVE HILL...AND MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  OPINE BY 245 PM CST
  CHILTON AND TALLAHATTA SPRINGS BY 250 PM CST
  RURAL AND ROUNDHILL BY 300 PM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

LAT...LON 3185 8814 3170 8808 3169 8767 3199 8768
      3199 8794

$$
2 follow-up statements
000 
WWUS54 KMOB 242049
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
248 PM CST SAT DEC 24 2005

ALC025-242100-
/O.CON.KMOB.SV.W.0245.000000T0000Z-051224T2100Z/
CLARKE AL-
248 PM CST SAT DEC 24 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 300 PM CST FOR
NORTHERN CLARKE COUNTY...

AT 248 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.
THIS STORM WAS LOCATED JUST NORTHEAST OF COFFEEVILLE...OR ABOUT 15 
MILES NORTHWEST OF GROVE HILL...AND MOVING EAST AT 40 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHILTON AND OPINE BY 255 PM CST
  TALLAHATTA SPRINGS...AND JUST NORTHWEST OF  PEACOCK AND FULTON BY  
  300 PM CST

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3185 8814 3170 8808 3169 8767 3199 8768
      3199 8794

$$
000 
WWUS54 KMOB 242104
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
301 PM CST SAT DEC 24 2005

ALC025-242111-
/O.EXP.KMOB.SV.W.0245.000000T0000Z-051224T2100Z/
CLARKE AL-
301 PM CST SAT DEC 24 2005

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CLARKE COUNTY HAS 
BEEN ALLOWED TO EXPIRE AT 300 PM CST...

THE THUNDERSTORM HAD WEAKENED...BUT STILL REMAINS STRONG. THE STORM 
WAS LOCATED JUST NORTH OF GROVE HILL AND MOVING TO THE NORTHEAST AT 
40 MPH...AND COULD STILL PRODUCE SMALL HAIL AND WIND GUSTS TO 45 
MPH. PERSONS IN THE PATH OF THIS STORM SHOULD SEEK A SAFE SHELTER 
UNTIL THE STORM HAS PASSED. 

LAT...LON 3185 8814 3170 8808 3169 8767 3199 8768
      3199 8794

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 24, 1:00 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Dec 24, 1:00 PM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MOBILE AL
100 PM CST SAT DEC 24 2005

DID A QUICK UPDATE TO ZONES...LINE OF STRONG THUNDERSTORMS MOVING
INTO THE WEST PART OF CWA AND WILL CONTINUE TRACKING EAST DURING THE
AFTERNOON.  A CLEAR SLOT HAS DEVELOPED AHEAD OF THE LINE OF STORMS
AND TEMPERATURES HAVE CLIMBED A LITTLE HIGHER THAN PREVIOUS
FORECAST.  UPPED TEMPERATURES AND PUT IN NEAR 100 PERCENT CHANCE OF
PRECIP FOR THE WEST PART OF CWA.  LEFT IN SEVERE WORDING FOR COASTAL
AREAS WHERE DEWPOINTS ARE A LITTLE HIGHER.

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...SMALL CRAFT ADVISORY THIS AFTERNOON AND TONIGHT GMZ650-670
     SMALL CRAFT ADVISORY TONIGHT GMZ630.
FL...SMALL CRAFT ADVISORY THIS AFTERNOON AND TONIGHT GMZ655-675.
MS...NONE.

&&

01
Hazardous weather outlook, Dec 24, 5:09 AM CST, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
509 AM CST SAT DEC 24 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
509 AM CST SAT DEC 24 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN PORTION OF THE FLORIDA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT IS FORECAST TO SWING THROUGH THE LOWER MISSISSIPPI
RIVER VALLEY TODAY. OUT AHEAD OF THE FRONT...ATMOSPHERIC MOISTURE
MODIFIES. AN INCREASE IN WIND SHEAR DUE TO CHANGE OF WIND
DIRECTION AND SPEED WITH HEIGHT IS FORECAST. DUE TO WIND SHEAR AND
POSITION OF BETTER INSTABILITY...WE FAVOR THE AREA FROM EAST OF
HIGHWAY 43 AND SOUTH OF HIGHWAY 84 AS THE BEST POTENTIAL OF SEEING
ISOLATED OCCURRENCES OF SEVERE THUNDERSTORMS ALONG WITH ISOLATED
TORNADOES.

THE THREAT OF SEVERE WEATHER DECREASES TONIGHT AS THE FRONT MOVES
EAST THROUGH THE AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS FORECAST MONDAY AND TUESDAY.

A STRONG LOW PRESSURE SYSTEM SLIDES EAST THROUGH THE DEEP SOUTH
DURING THE MIDDLE OF THE WEEK...CAUSING LOW LEVEL SOUTH TO
SOUTHWESTERLY WINDS TO STRENGTHEN AND INSTABILITIES TO RISE. THE
LATEST COMPUTER MODEL GUIDANCE HAS CHANGED SINCE THE LAST
OUTLOOK...SHOWING A POTENTIAL SEVERE WEATHER OUTBREAK ALONG
THE CENTRAL GULF COAST REGION WEDNESDAY INTO WEDNESDAY NIGHT. STAY
TUNED FOR LATER UPDATES FROM THE NATIONAL WEATHER SERVICE.

NO HAZARDOUS WEATHER IS FORECAST THURSDAY AND FRIDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT OFFICIALS AND STORM SPOTTERS MAY
BE REQUIRED THIS AFTERNOON FOR SEVERE WEATHER.

In the hours before

Special weather statement, Dec 24, 1:45 PM CST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
145 PM CST SAT DEC 24 2005

ALZ051-242030-
CHOCTAW-
INCLUDING THE CITIES OF...BUTLER...
145 PM CST SAT DEC 24 2005

...A STRONG THUNDERSTORM IS MOVING INTO WEST CENTRAL CHOCTAW
COUNTY...

AT 145 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM ABOUT 4 MILES WEST OF NEEDHAM...AND MOVING
NORTHEAST AT 35 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
NEEDHAM...HODGEWOOD...LAND...ROCK SPRINGS...RIDERWOOD...PUSHMATAHA...
BUTLER AND LISMAN THROUGH 230 PM CST.

THE PRIMARY THREATS FROM THIS STORM ARE SMALL HAIL...DANGEROUS CLOUD
TO GROUND LIGHTNING... AND WIND GUSTS OF 35 TO 45 MPH...WHICH COULD
DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED SMALL
OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THE STORM HAS
PASSED.
Special weather statement, Dec 24, 2:14 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
214 PM CST SAT DEC 24 2005

ALZ051-052-242045-
WASHINGTON-CHOCTAW-
214 PM CST SAT DEC 24 2005

...STRONG THUNDERSTORMS ARE BEING DETECTED OVER NORTHERN WASHINGTON
AND SOUTHERN CHOCTAW COUNTIES...

AT 214 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS EXTENDING FROM NEAR AQUILLA TO 5
MILES SOUTHWEST OF HEALING SPRINGS...AND MOVING NORTHEAST AT 40 MPH.

THE CLUSTER OF STORMS WILL AFFECT AREAS IN AND AROUND...
SOUWILPA...SILAS...BARRYTOWN...CHAPPELL HILL...WOMACK HILL AND LOU
THROUGH 245 PM CST.

THE PRIMARY THREATS FROM THESE STORMS ARE SMALL HAIL...DANGEROUS
CLOUD TO GROUND LIGHTNING...AND WIND GUSTS OF 35 TO 45 MPH...WHICH
COULD DOWN SMALL TREE LIMBS OR BRANCHES AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE HOME OR BUILDING UNTIL THESE
STORMS HAVE PASSED.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 1:53 PM CSTSevere Thunderstorm WarningMOBChoctaw22 min
Dec 24, 2:23 PM CSTSevere Thunderstorm WarningMOBChoctaw22 min
Dec 24, 3:09 PM CSTSevere Thunderstorm WarningMOBClarke21 min
Dec 24, 5:50 PM CSTSpecial Marine WarningMOB25 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.